|elevated liver enzymes
Jun 29, 2002
my liver enzyme level was shown to be elevated during a recent trip to er. the levels continued to increase from sgot of 89, and sgpt of 160 on february 6 to sgot of 147 and sgpt of 359 by march 4th. during that time i developed sore throat, only slightly evelvated temperature, anorexia, nausea, abdominal pain, bloating and lost 12-14 pounds in several week period. after many tests including ct scan, ultrasounds, all types of hepatitis screening and those for autoimmune and such have all come back negative. only other labs out of wack were my iron which was 48 and total binding unsat at 366. several times my calcium has been off. i became so weak i could hardly walk across a room without resting. eventually my symptoms started to subside and my enzymes started to drop almost to normal on may 14 sgot was 42 and sgpt was 63. my symptoms (digestive) had started to resolve, but i never gained the weight back and remained easily fatigued. now my enzymes are back on the rise and my symptoms have returned but only a fraction of severity so far, although my fatigue is increasing and now i have severe headaches. i also have nightmares when sleeping. my sgot now is 91 and sgpt is 148. the doctors are baffled and now are talking liver biopsy. i am frightened. they are retesting me for hepatitis c virus although so far tests have been negative. help please.
| Response from Dr. Fried
From your description, you had some type of hepatitis (inflammation of the liver) that may have become chronic. HAV, HBV and HCV can be easily evaluated by blood tests. Other viruses (CMV, EBV) can cause hepatitis as a secondary effect on the liver but these do not result in chronic hepatitis. It sounds like your doctors are fully evaluating you for all possible causes of hepatitis (which are numerous). Please discuss with them your concerns and they will be able to reassure you about your prognosis, etc. based upon all the information they have available.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.